Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Heart patient with severe anxiety problems. Advised to take Citalopram. Suggest other medicines?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
I am a heart patient with severe anxiety problems. My doctor refuses to give me alprazolam (xanax) because of its addictive qualities, however the drug he did give me (hydroxyzine) makes me stupid and feel like a walking zombie... He first tried Citalopram, but it didn't work for me. My original heart doctor gave me the xanax (alprazolam) in a 2mg tablet and just had me cut them in half if they were too much, however being a very large man (368 pounds) I never did break them in half. I took one each night before going to bed and they worked great! no anxiety at all and no "walking dead" spacy feeling the next day. I do not have insurance anymore, and the doctor I am seeing now wont even prescribe me anything stronger than tylenol for pain! All i want is to feel normal again, without being stupid and spaced out the next day. I use the Perkins and Publix Pharmacies here in Gallatin, TN. Can you help me with a new prescription???
Posted Sun, 3 Nov 2013 in Medicines and Side Effects
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
Please consider trying sertraline.

Detailed Answer:

Welcome to Healthcare Magic!

I agree with you that hydoxyzine is not a very good choice for anxiety. The reason why it made you feel like a zombie while Xanax didn't is that hydoxyzine has a longer half life than Xanax. So by the time you wake up, Xanax has already left your system, while hydroxyzine is still there, causing sedation. However, this same property of having a short half life makes Xanax unsuitable for long term use as an anxiolytic and causes a higher risk of dependence. Since Xanax leaves the body very fast, people often feel a resurgence of anxiety after a few hours of taking Xanax and are forced to take it again. Gradually this results in dependence.

Simply explained, Xanax provides temporary relief from anxiety but cannot prevent it from coming back again. That is why, it is not a first line agent for anxiety. The best choice for you as a definitive treatment for anxiety would be a drug of the SSRI (escitalopram, sertraline, paroxetine etc) or SNRI (venlafaxine, milnaciran etc) class. You have mentioned that citalopram didn't work for you, but that doesn't mean that other SSRIs also will not work.

Considering your heart ailment, sertraline would be the best choice for you. It should be started in the dose of 25 mg once daily and hiked to 50 mg once daily after two days. It can gradually be hiked up to 200 mg per day if the desired response is not obtained. It is safe and has no risk of dependence. The biggest benefit is that after a time, it is possible to gradually taper off the drug without having a relapse. In the rare chance that it doesn't benefit you, there are many other options which your doctor will be comfortable with and which will not harm you. The other thing is that SSRIs take four to six weeks to show the complete effect and so, many times people stop these medicines within a few days thinking that it is not working. A lower than necessary dose also will not give good results. This might have happened with you in case of citalopram.

I know what I have written is not what you expected, but believe me, it is in your best interests. I also understand what is stopping your doctor from prescribing alprazolam in a dose like 2 mg. Please do not forget that 2 mg of alprazolam is equivalent to 40 mg of diazepam (Valium). I have so far treated thousands of patients with anxiety but have never prescribed alprazolam in such a dose to even a healthy adult, let alone one with heart disease.

If you could see a psychiatrist, it would be really good as s/he could assess your anxiety and prescribe you both SSRI for long term use and a benzodiazepine like Xanax or Klonopin in short term for the duration taken by the SSRI to show response, in adequate and proper dosage. If, however, it is not possible for you to see one, then please ask your doctor if he can give sertraline a trial.

I hope this helps you. Please let me know if there are any clarifications that you would like.

Wishing you all the best,

Dr Preeti Parakh
MD Psychiatry

PS:This website cannot provide prescriptions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor